Wisconsin, 2016

Heavy Snow in Wisconsin, December 16 to 17, 2016

December 16 to 17, 2016 · NWS GRB · 16 events in 16 counties and zones

An area of low pressure moved from the Central Plains to Lower Michigan. This resulted in a prolonged period of light to moderate snow across much of the region.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An area of low pressure moved from the Central Plains to Lower Michigan. This resulted in a prolonged period of light to moderate snow across much of the region. Totals approaching a foot were measured near Lake Michigan as lake-effect bands moved onshore. The highest totals from the storm included: 13.0 inches at Sturgeon Bay (Door Co.), 11.5 inches near Ephraim (Door Co.), 11.1 inches at Two Rivers (Manitowoc Co.), 11.0 inches at Chilton (Calumet Co.), and 10.8 inches at Washington Island (Door Co.). Some other high totals included 9.7 inches at Kewaunee (Kewaunee Co.), 9.5 inches near Oshkosh (Winnebago Co.), and 8.0 inches in Brillion (Calumet Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 16, 2:22 PM CST, 38 minutes earlier.

Area forecast discussion, Dec 16, 2:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
222 PM CST Fri Dec 16 2016

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 221 PM CST Fri Dec 16 2016

Although the persistent frontogenetic bands of snow have weakened,
pockets of light snow continued across the region early this
afternoon. The regional radar mosaic showed a much larger band
of moderate snow organizing over southern MN and far northern IA,
and building toward central WI. This matches quite well with the
latest meso-model runs, which show snow rapidly increasing across
the southern two-thirds of GRB CWA between 3 pm and 6 pm.

Have not made any changes to the headlines, and have focused
mainly on mesoscale changes, which will have some minor impacts
on snowfall totals.

We are expecting two main periods of heavier snow; across the
entire area late this afternoon through about 3 am tonight (WAA
and a short-wave trof), and over the southeast half of the
forecast area late Saturday morning and afternoon (upper jet,
frontogenetic forcing and a short-wave trof).

The main change to the forecast was to bump up snowfall totals
along the Lake Michigan shoreline, as southeast winds will cause
some lake enhancement this evening and into the early overnight
hours. Radar is already showing evidence of a lake-effect band
over central Lake Michigan, and this was shifting northwest
toward the shoreline. Models all show a sharp inverted trof
setting up along the shoreline overnight, which will enhance
convergence. Have boosted snowfall totals to 12 to 14 inches on
the lakeshore, with most of the extra snow falling tonight.

Gusty northwest winds will cause blowing and drifting snow to
develop Saturday afternoon as a reinforcing shot of arctic
air arrives. The blowing snow will be prevalent in any open
areas across northern WI (where snow will be powdery) and in
the Fox Valley and lakeshore areas (where winds will be
strongest).

.LONG TERM...Saturday Night Through Friday
Issued at 221 PM CST Fri Dec 16 2016

The latest gfs ensemble mean continues to indicate a deamplification
of the upper air pattern across North America next week.  This
should lead to a modification of temperatures though models also
depict a few fast moving clippers will impact the region.  Until
this occurs, focus of this forecast centers around the impacts
related to the exiting winter storm and the bitter cold through
Monday.

Saturday night thru Sunday night...Low pressure will be exiting the
region early Saturday night.  However, the upper trough will still
be moving into the area, and progged soundings indicate enough
saturation that light snow should be ongoing across much of the area
at the start of the evening.  The snow should be ending from west to
east through the evening though, perhaps lingering over the Door
into the early overnight for a couple hours.  Up to an inch of
additional accumulations will be possible over eastern WI, and
possibly 1-2 inches in the snow belt of Vilas county.  At the same
time and perhaps of bigger concern, gusty north to northwest winds
to 30 mph will be blowing the freshly fallen, light and fluffy snow
around, reducing visibility, and keeping roadways hazardous.
East/west orientated roads will be the most impacted.  Will leave
end times of the winter storm warning as they are, but potential is
there for an extension thru 12z Sun over eastern WI due to the
blowing snow.

In addition to the snow and wind, another shot of bitterly cold
arctic air will be moving into the region late Saturday night into
Sunday despite the decreasing cloud trend.  Combined with the wind,
wind chills will be falling to 20 to 30 below west of the Lakeshore
by early Sunday morning.  The very cold wind chills will not rise
much during the day on Sunday, before falling to 25 to 35 below
again on Sunday night.  Widespread wind chill headlines will be
likely during this time.

Rest of the forecast...After a frigid start, temperatures will begin
moderating on Monday thanks to a breezy southwest wind.  This
warming temp trend will continue through midweek, but models are now
suggesting fast moving clippers will provide periodic light snow
chances on Tue and Wed.  Accumulations look minor at this time, with
better chances over northern WI than central parts of the state. Yet
another system could arrive towards the end of the next work week.
After the warm up, temps will remain near normal through Friday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1128 AM CST Fri Dec 16 2016

Banded light snow should weaken a bit early this afternoon, but
heavier snow is expected to arrive between 3 pm and 5 pm.
Expecting two main periods of heavier snow with the winter
storm...one from 21z/Fri to 09z/Sat...and another from 14z/Sat to
00z Sun. Expect a lull, with some temporary improvement in flight
conditions late tonight into early Saturday morning. During the
heavy snow, flight conditions should drop into the LIFR category.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight CST Saturday night FOR
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Dec 16, 2:44 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
244 PM CST FRI DEC 16 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
244 PM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

HAZARDOUS TRAVEL IS EXPECTED TONIGHT AS A SIGNIFICANT WINTER
STORM TRACKS FROM THE CENTRAL PLAINS TOWARD THE GREAT LAKES
REGION. PERIODS OF MODERATE TO HEAVY SNOW ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

HAZARDOUS TRAVEL IS EXPECTED TO CONTINUE ON SATURDAY INTO SATURDAY
EVENING AS A STRONG WINTER STORM MOVES ACROSS THE GREAT LAKES REGION.
THE SNOW MAY BE HEAVY AT TIMES ON SATURDAY. BLOWING AND DRIFTING
SNOW IS ALSO ANTICIPATED SATURDAY AFTERNOON INTO SATURDAY NIGHT.
THE SNOW IS EXPECTED TO TAPER OFF AT MOST LOCATIONS SATURDAY
EVENING.

MUCH OF THE AREA SHOULD RECEIVE 8 TO 12 INCHES OF SNOW BY
SATURDAY EVENING. LOCALLY HIGHER TOTALS ARE POSSIBLE ALONG THE
LAKE MICHIGAN SHORELINE. ANYONE WITH TRAVEL PLANS SATURDAY INTO
SATURDAY NIGHT SHOULD MONITOR THE LATEST FORECASTS AND STATEMENTS
CONCERNING THIS WINTER STORM.

HAZARDOUS TRAVEL IS STILL POSSIBLE AT TIMES SUNDAY INTO MONDAY AS
GUSTY WEST WINDS WILL BE ON THE INCREASE, CAUSING SOME ADDITIONAL
BLOWING AND DRIFTING OF THE NEW SNOW AND CREATING SLICK ROADS.

OCCASIONAL LIGHT SNOW CHANCES WILL RETURN ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS TODAY AND
SATURDAY.

LMZ521-522-541>543-172045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
244 PM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE IS INCREASED POTENTIAL FOR FREEZING SPRAY SATURDAY NIGHT
THROUGH MONDAY.

THERE IS A CHANCE OF GALE FORCE GUSTS ON MONDAY THROUGH TUESDAY AS
A RESULT OF GUSTY SOUTHWEST TO WEST WINDS.

KIECKBUSCH/MPC

In the hours before

Special weather statement, Dec 16, 9:18 AM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
918 AM CST Fri Dec 16 2016

WIZ010-018>022-030-031-035>040-045-048>050-073-074-161830-
Oneida-Lincoln-Langlade-Menominee-Northern Oconto County-Door-
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-
Waushara-Winnebago-Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
918 AM CST Fri Dec 16 2016

...LIGHT SNOW WILL CREATE HAZARDOUS TRAVEL CONDITIONS THIS
MORNING...

Light snow continues to fall across much of central, east central
and northeast Wisconsin this morning. Although accumulations have
been light and generally under an inch, there has been enough to
produce snow covered and slippery stretches on areas roads. There
have been reports of cars sliding off the roads in central
Wisconsin, and similar conditions may develop farther north and
east as the morning progresses.

The snow is expected to gradually taper off in the late morning
and early afternoon, but will quickly intensify again as a
significant winter storm arrives later this afternoon. Look for
road conditions to rapidly deteriorate again for the evening
commute.

WIZ005-011>013-161830-
Vilas-Forest-Florence-Northern Marinette County-
918 AM CST Fri Dec 16 2016

...LIGHT SNOW MAY CREATE LOCALLY HAZARDOUS TRAVEL CONDITIONS
LATER THIS MORNING...

Light snow will overspread far northern Wisconsin late this
morning, and may result in locally hazardous travel conditions.
The snow may briefly taper off in the early afternoon, but will
quickly intensify again by evening as a significant winter storm
arrives. Look for road conditions to rapidly deteriorate again
for the evening commute.

Kieckbusch
Special weather statement, Dec 16, 12:21 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1221 PM CST Fri Dec 16 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-162200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1221 PM CST Fri Dec 16 2016

...HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE THIS AFTERNOON...

Light snow will continue through mid-afternoon, then quickly
intensify between 3 pm and 6 pm. Roads will remain snow covered
and slippery through the afternoon, and travel conditions will
be hazardous in most areas for the evening commute.

Motorists should slow down, allow extra time to reach their
destination, and keep a safe distance from other vehicles.

Kieckbusch
Local storm report, Dec 16, 1:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
109 PM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     SNOW             PLOVER                  44.45N 89.53W
12/16/2016  M1.9 INCH        PORTAGE            WI   CO-OP OBSERVER

            0.06 INCH WATER EQUIVALENT...MULTIPLE CARS IN DITCHES ON
            I-39 AND SLIPPERY IN PLOVER AND STEVENS POINT.

&&

TIMK
Local storm report, Dec 16, 2:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
220 PM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SNOW             TWO RIVERS              44.15N 87.56W
12/16/2016  M0.5 INCH        MANITOWOC          WI   PUBLIC

0145 PM     SNOW             3 WSW HOWARD            44.54N 88.12W
12/16/2016  M1.1 INCH        BROWN              WI   NWS EMPLOYEE

            N PART OF VILLAGE OF HOBART

&&

JKL
Local storm report, Dec 16, 2:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
247 PM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     SNOW             4 NE IOLA               44.54N 89.05W
12/16/2016  M2.0 INCH        WAUPACA            WI   TRAINED SPOTTER

&&

TIMK
Local storm report, Dec 16, 2:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     SNOW             RHINELANDER             45.63N 89.41W
12/16/2016  M1.0 INCH        ONEIDA             WI   TRAINED SPOTTER

&&

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow. Local standard time, as filed.

Heavy Snow, Marathon

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Marathon forecast zone
Reported by
Unknown
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Around 8 inches of snow fell in southeast Marathon County.

Heavy Snow, Wood

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Wood forecast zone
Reported by
Public
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

A total of 8.0 inches of snow fell at Port Edwards.

Heavy Snow, Portage

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Portage forecast zone
Reported by
Trained Spotter
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

A total of 9.3 inches of snow fell at Stevens Point.

Heavy Snow, Menominee

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Heavy Snow, Shawano

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Snow totals were around 8 inches across parts of central Shawano County.

Heavy Snow, Waupaca

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Waupaca forecast zone
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

A total of 9.7 inches of snow fell near Marion.

Heavy Snow, Waushara

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Waushara forecast zone
Reported by
Unknown
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Heavy Snow, Winnebago

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

A total of 9.5 inches of snow fell near Oshkosh.

Heavy Snow, Calumet

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Calumet forecast zone
Reported by
COOP Observer
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

A total of 11.0 inches of snow fell at Chilton.

Heavy Snow, Brown

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Around 8 inches of snow fell in Green Bay.

Heavy Snow, Outagamie

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Outagamie forecast zone
Reported by
Trained Spotter
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

A total of 9.0 inches of snow fell in Appleton.

Heavy Snow, Southern Oconto

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Southern Oconto forecast zone
Reported by
Unknown
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Heavy Snow, Southern Marinette

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Around 8 inches of snow fell in Marinette.

Heavy Snow, Door

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Door forecast zone
Reported by
Trained Spotter
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Much of Door County received between 10 inches and a foot of snow. The highest total was 13.0 inches at Sturgeon Bay.

Heavy Snow, Kewaunee

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Kewaunee forecast zone
Reported by
COOP Observer
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

A total of 9.7 inches of snow fell at Kewaunee.

Heavy Snow, Manitowoc

When
December 16, 3:00 PM CST to December 17, 3:00 PM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

A total of 11.1 inches of snow fell at Two Rivers.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669209, 669210, 669211, 669213, 669214, 669215, 669216, 669217, 669218, 669219, 669220, 669221, 669222, 669223, 669224, 669225.